Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 22, NWS Bismarck, ND

June 7, 2020Foster County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 7, 2020, 7:22 PM CDT for Foster County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 7:22 PM CDT (00:22 UTC)
Expired
Jun 7, 2020, 7:45 PM CDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Foster County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2686 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KBIS 080022
SVRBIS
NDC031-080045-
/O.NEW.KBIS.SV.W.0022.200608T0022Z-200608T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
722 PM CDT Sun Jun 7 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  North central Foster County in southeastern North Dakota...

* Until 745 PM CDT.

* At 719 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Grace City, or 10 miles east of Carrington, moving north at 35
  mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Grace City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
North Dakota.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4742 9880 4746 9907 4759 9907 4759 9862
TIME...MOT...LOC 0019Z 201DEG 31KT 4750 9891 

HAIL...1.75IN
WIND...60MPH
 
$$

HEINERT
1 follow-up statement
992 
WWUS53 KBIS 080040
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
740 PM CDT Sun Jun 7 2020

NDC031-080049-
/O.EXP.KBIS.SV.W.0022.000000T0000Z-200608T0045Z/
Foster ND-
740 PM CDT Sun Jun 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FOSTER COUNTY
WILL EXPIRE AT 745 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning for Foster County will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
North Dakota.

LAT...LON 4742 9880 4746 9907 4759 9907 4759 9862
TIME...MOT...LOC 0039Z 201DEG 31KT 4765 9883 

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:06 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 7, 7:06 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
706 PM CDT Sun Jun 7 2020

.UPDATE...
Issued at 705 PM CDT Sun Jun 7 2020

In collaboration with SPC we extended the Tornado Watch further
west into Emmons/Kidder/Foster counties.

Severe convection continues along a line from eastern Emmons
through Kidder and into Foster county and east. With the Linton
observation in Emmons county showing dew points in the upper 60s,
this may indicate the area for surface based convection extends
further west than the current watch, especially with effective SRH
in the 150-200 m2/s2 range extending into south- central North
Dakota.

UPDATE Issued at 528 PM CDT Sun Jun 7 2020

Issued a Flash Flood Watch for Dickey, LaMoure, and McIntosh
counties until 09Z Monday morning.

With the potential for convection to re-develop almost
continuously over the southern James River Valley counties
tonight, excessive rainfall may become a concern. An 850mb jet is
expected to develop this evening over eastern South Dakota and
nose into southeast North Dakota. Guidance indicates this jet
persisting until around 9Z when it begins to shift off to the
east. This will provide continuous convective initiation along the
mostly stationary surface trough and convergence zone. With
convective mean wind parallel to this initiating boundary and PWat
values in the 1.5" to 1.75" range, flash flooding may become an
issue as efficient rain producing convection moves over the same
areas through the night.

UPDATE Issued at 306 PM CDT Sun Jun 7 2020

Update for Tornado Watch issued in Foster, Stutsman, Logan,
McIntosh, LaMoure, and Dickey counties until 03Z.

&&

.SHORT TERM...(This evening through Monday)
Issued at 205 PM CDT Sun Jun 7 2020

Severe thunderstorms with the potential for all hazards in the
southern James River Valley and the potential for large hail and
damaging wind gusts further west highlight the short-term forecast
period.

This afternoon, a deep trough was over the Pacific Northwest
states with active southwest flow and embedded shortwaves over the
central Rockies through the Northern Plains. The earlier occluded
shortwave was continuing northward through central Saskatchewan.
Upstream, mid-level vort maxes were evident ejecting through the
broad parent trough with lee cyclogenesis and pressure falls
detected in western South Dakota and northeast Wyoming. Further
east, a somewhat diffuse pressure trough axis was extended from
western Nebraska into east-central North Dakota. A pseudo- cold
front was placed further west, extending from southeast
Saskatchewan through southwest North Dakota.

As mid-level ascent continues through this afternoon (evident by
thin cirrus streaming over the Northern Plains on visible
satellite imagery), increased convergence along both the pre-
frontal trough and the frontal boundary further west should be the
impetus for convective initiation late this afternoon.

In southeast North Dakota, convection should develop along the
prefrontal trough in an environment of surface dew points in the
65-70 F range under steep mid-level lapse rates of at least 7
C/km. With strong mid-level flow, EBWD of 40-50 kts will
contribute to create an environment conducive to supercells
capable of large hail and damaging wind gusts. The tornado
potential is somewhat more uncertain given the mostly
unidirectional flow in the lower levels and the likely mixing of
what was a shallow low level moisture profile on the 12Z ABR raob.
The tornadic (and overall severe) potential will depend on the
persistence of initially discrete cells with the likely rapid
initiation along the boundary. For the forecast area, the overlap
of greater effective SRH and LCL's for tornado potential will be
centered on LaMoure/Dickey counties with less certainty
immediately west and north. The additional threat will be heavy
rainfall with precipitable water in our southeast around or
greater than 1.50". The non-zero potential for training, and thus
a flash flood threat, exists if the intimating boundary lingers
over the JMV through the evening. Though confidence in this isn't
exactly high, this will need to be watched closely as the event
goes on.

Further west, more isolated convection should develop along the
currently stalled frontal boundary later this afternoon and move
through southwest North Dakota. Though weaker mid-level lapse
rates and more dry boundary layer moisture profiles will be
present, strong deep layer shear will provide a severe environment
capable of large hail and damaging wind gusts.

Convection continues into early Monday morning, though severe
potential will decrease around or after midnight as the atmosphere
stabilizes and convection mostly shifts off to the north/east.
Scattered showers may persist through Monday in the west as
cyclonic flow circulates overhead. Weak lapse rates should keep
the lightning potential lower. With a cold front trekking across
the state, temperatures will be cooler, especially in the west.
Highs in the mid 60s west to mid 80s in the southern James River
Valley are expected. The frontal boundary which will be present in
the far eastern Dakotas should kick off convection again Monday
afternoon, but well east of the forecast area.

.LONG TERM...(Monday night through Sunday)
Issued at 205 PM CDT Sun Jun 7 2020

Closed upper level low lingers over south central Canada Tuesday and
Wednesday, along with a mid level trough slow to push east across
the Great Plains. These features will maintain a chance for showers
or thunderstorms for the middle of the week, along with cooler
temperatures.

Upper level ridge and surface high pressure then build into the
region later in the week, bringing dry weather and a warming trend.
This continues into the following weekend as the ridge continues
east into the central CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 705 PM CDT Sun Jun 7 2020

A cold front across central North Dakota will move very slowly east
tonight. The front will be the focus for widespread thunderstorms
east of a KMOT-KBIS line. Widely scattered thunderstorms are
expected west of KBIS-KMOT.

Otherwise mainly vfr conditions are expected, except MVFR at KXWA
after 12z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051.

&&

UPDATE...AE
SHORT TERM...AE
LONG TERM...NH
AVIATION...WAA
Hazardous weather outlook, Jun 7, 6:53 PM CDT, 29 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
653 PM CDT Sun Jun 7 2020

NDZ001-002-009-090000-
Divide-Burke-Williams-
653 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of northwest North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-010>013-017>022-031>035-040>045-090000-
Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie-
Dunn-Mercer-Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-
Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
653 PM CDT Sun Jun 7 2020 /553 PM MDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible across
portions of west and central North Dakota this evening. The main
hazards will be large hail up to two inches in diameter and
damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

NDZ023-025-036-037-046-047-090000-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-
653 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible across
portions of west and central North Dakota this evening. The main
hazards will be large hail up to two inches in diameter and
damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

NDZ048-050-051-090000-
La Moure-McIntosh-Dickey-
653 PM CDT Sun Jun 7 2020

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

A flash flood watch has been issued for Lamoure, Dickey and
McIntosh counties through tonight. See www.weather.gov/bis for
details.

Numerous severe thunderstorms are expected across the southern
James River Valley this evening. The main hazards will be a few
tornadoes, destructive hail up to baseball size, and destructive
wind gusts up to 80 mph. Very heavy rainfall is also likely with
the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 7, 6:46 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          2 W ASHLEY              46.04N 99.42W
06/07/2020                   MCINTOSH           ND   LAW ENFORCEMENT

            MCINTOSH COUNTY SHERIFFS OFFICE CONFIRMED
            TORNADO.

&&

MJ
Local storm report, Jun 7, 7:12 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 W ASHLEY              46.04N 99.46W
06/07/2020  E1.75 INCH       MCINTOSH           ND   PUBLIC

            RELAYED VIA OUR COOP OBSERVER IN ASHLEY.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:13 PM CDTTornado Warning Considerable damage threatBISDickey, LaMoure, McIntosh47 min
Jun 7, 7:24 PM CDTSevere Thunderstorm WarningBISLogan, McIntosh51 min
Jun 7, 7:26 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman64 min
Jun 7, 7:34 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger56 min
Jun 7, 7:49 PM CDTSevere Thunderstorm WarningBISFoster, Wells26 min
Jun 7, 8:19 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells56 min
Jun 7, 8:26 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark64 min
Jun 7, 8:30 PM CDTSevere Thunderstorm WarningBISDickey60 min
Jun 7, 8:50 PM CDTSpecial Weather StatementBISSlope25 min
Jun 7, 9:06 PM CDTSevere Thunderstorm WarningBISLaMoure31 min
Jun 7, 9:24 PM CDTSevere Thunderstorm WarningBISMorton51 min
Jun 7, 9:28 PM CDTSpecial Weather StatementBISBillings, Golden Valley47 min
Jun 7, 9:57 PM CDTSevere Thunderstorm WarningBISSheridan26 min
Jun 7, 10:01 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver44 min
Jun 7, 10:05 PM CDTSpecial Weather StatementBISLogan40 min
Jun 7, 10:18 PM CDTSpecial Weather StatementBISMcIntosh27 min
Jun 7, 10:46 PM CDTSpecial Weather StatementBISBurleigh44 min
Jun 7, 10:47 PM CDTSpecial Weather StatementBISDickey, LaMoure43 min
Jun 7, 11:13 PM CDTSpecial Weather StatementBISKidder47 min
Jun 8, 12:07 AM CDTSpecial Weather StatementBISDickey, LaMoure38 min
Jun 8, 12:20 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure25 min
Jun 8, 12:31 AM CDTSpecial Weather StatementBISMorton59 min
Jun 8, 1:00 AM CDTSpecial Weather StatementBISDickey, LaMoure60 min
Jun 8, 5:17 AM CDTSpecial Weather StatementBISBurke43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.